USMLE Forums banner
1 - 6 of 6 Posts

·
Registered
Joined
·
26 Posts
Discussion Starter · #1 ·
A patient has bipolar illness, hypercholesterolemia, chronic-stable angina, and stage I essential hypertension. He has been taking lithium and an SSRI for the bipolar illness. Cardiovascular drugs include atorvastatin, diltiazem, sublingual nitroglycerline, captopril, and hydrochlorothiazide. Which of the following outcomes due to interactions involving these drugs, would you most likely expect.

a. Development of acute psychosis from an ACE inhibitor-antipsychotic interaction

b. Development of a hypomanic state from antagonism of lithium's action by the nitroglycerline.

c. Lithium toxicity because hyponatremia caused by hydrochlorothiazode

d. Loss of cholesterol control from antagonism of the HMG CoA reductase inhibitor by the antipsychotic.

e. Worsening of angina because the antipsychotic counteracts the effects of the calcium channel blocker.

f. Worsening of angina because the lithium antagonizes the effects of the nitroglycerine
 

·
Registered
Joined
·
487 Posts
C) Lithium toxicity because hyponatremia caused by hydrochlorothiazode

My ans is C) Lithium toxicity because hyponatremia caused by hydrochlorothiazode

Im feeling very sleepy now, I'll tell you later why Choice C) is correct.

Clue: Na+ and Lithium. :))
 

·
Registered
Joined
·
52 Posts
this pt most likely developed lithium toxicity
Lithium is almost exclusively excreted by kidneys
Most of filtered lithium is reabsorbed in proximal tubule
Lithium reabsorption follows sodium reabsorption
So anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity,, THIAZIDE diuretics cause volume depletion, because of this kidneys try to retain sodium and water
NSAIDS also cause lithium toxicity by causing relative ischemia (prostaglandin inhibition) leading kidneys to sense there is not enough intravascular volume and start retaining sodium and water
This is the same reason that NSAIDS are relatively contraindicated in CHF
Lithium has a very narrow therapeutic index and toxicity almost typically occurs at blood levels of 2 mEq/L
Important clinical manifestations include neuromuscular excitability, irregular coarse tremors, fascicular twitching, agitation, ataxia, and delirium
Hemodialysis is the most effective way of acutely reducing blood lithium levels
 

·
Registered
Joined
·
590 Posts
My ans is C) Lithium toxicity because hyponatremia caused by hydrochlorothiazode
Im feeling very sleepy now, I'll tell you leter why Choice C) is correct.
Clue: Na+ and Lithium. :))
I'm envisioning a question involving hyponatremia and lithium-induced nephrogenic DI coming out of this... :))

So, what else does that say about sodium and lithium? What if someone is taking lithium and they begin to develop hypernatremia because of lithium-induced NDI? Would they start needing more lithium? And might that exacerbate the underlying condition that's causing the dilute urine? Just wondering...
 
1 - 6 of 6 Posts
Top